Texas, 2012

Hail in Texas, March 29, 2012

March 29, 2012 · NWS AMA · 11 events in 2 counties and zones

Severe thunderstorms produced large hail across the northeast Texas Panhandle during the evening hours. No injuries or fatalities were reported, however there was some minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail across the northeast Texas Panhandle during the evening hours. No injuries or fatalities were reported, however there was some minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 29, 5:41 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 29, 5:41 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT THU MAR 29 2012

.AVIATION...
ISOLATED THUNDERSTORMS THIS EVENING WILL STAY WELL TO THE EAST OF
TERMINALS.  WEAK COLD FRONT WILL CAUSE SURFACE WINDS TO BECOME
NORTHWEST ACROSS SOUTHERN PART OF FORECAST AREA THIS EVENING...AND
NORTHEAST ACROSS NORTHERN SECTIONS.  LOW-LEVEL MOISTURE WILL INCREASE
LATE TONIGHT...WITH DEVELOPMENT OF IFR CEILINGS AROUND 12Z FRIDAY AT
NORTHERN TERMINALS...AND LIFR CEILINGS AT KAMA.  IFR TO MVFR
VISIBILITIES IN BR ARE EXPECTED BETWEEN 12Z AND 16Z FRIDAY.  BY 16Z
FRIDAY...NORTHERN TERMINALS SHOULD SCATTER OUT...WITH VFR CONDITIONS
TO FOLLOW.  AT KAMA...CEILINGS FORECAST TO LIFT INTO MVFR RANGE
AROUND 18Z FRIDAY...AND TO THEN DISSIPATE AROUND 20Z FRIDAY...WITH
VFR CONDITIONS FOLLOWING.  ANY AFTERNOON THUNDERSTORM DEVELOPMENT
EXPECTED TO BE ISOLATED...AND WILL NOT BE INCLUDED IN TAFS AT THIS
POINT.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 443 PM CDT THU MAR 29 2012/

DISCUSSION...
FORECAST CONCERNS INCLUDE THUNDERSTORM CHANCES THROUGH FRIDAY EVENING
AND POSSIBLE STRONG WINDS SUNDAY AND MONDAY.

WEAK COLD FRONT WAS DRAPED ACROSS THE NORTHERN HALF OF THE TX
PANHANDLE LATE THIS AFTERNOON. SURFACE DRYLINE INTERSECTED THE FRONT
OVER THE EAST CENTRAL TX PANHANDLE JUST EAST OF CANADIAN AND EXTENDED
SOUTH THROUGH THE FAR EASTERN PANHANDLE. LINE OF CU WAS DEVELOPING
ALONG THESE BOUNDARIES. LATEST LAPS/RUC ANALYSIS SHOWED MLCAPES
AROUND 1500 J/KG IN THE FAR EASTERN TX PANHANDLE EAST OF THE
DRYLINE...BUT STILL SOME CAPPING TO OVERCOME. A WEAK MID-LEVEL
SHORTWAVE EVIDENT ON WATER VAPOR IMAGERY WILL CONTINUE TO LIFT EAST
OUT OF THE ROCKIES/HIGH PLAINS LATE THIS AFTERNOON AND
EVENING...PROVIDING SOME WEAK FORCING TO SUPPLEMENT LIFT FROM LOW-
LEVEL CONVERGENCE AND STRONG SURFACE HEATING ALONG THE BOUNDARIES.
ANY STORMS THAT DEVELOP IN THE FAR EASTERN PANHANDLES THROUGH THIS
EVENING MAY BECOME STRONG TO SEVERE...WITH HAIL UP TO QUARTER SIZE
AND WIND GUSTS TO AROUND 60 MPH THE MAIN CONCERNS. DEEP LAYER SHEAR
IS QUITE WEAK ATTM /AROUND 20 KTS/ BUT IS PROGGED TO INCREASE TO
AROUND 30 KTS THIS EVENING. EXPECT ANY CONVECTION TO EITHER DISSIPATE
OR MOVE EAST OF THE PANHANDLES BY MIDNIGHT AT THE LATEST.

AFTER THE THUNDERSTORM POTENTIAL THIS EVENING...FOCUS THEN TURNS TO
THE POSSIBILITY OF FOG LATE TONIGHT INTO FRIDAY MORNING. THE WEAK
COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE AREA TONIGHT AS A
SURFACE LOW DEVELOPS OVER THE SOUTH PLAINS/ROLLING PLAINS. LOW-LEVEL
MOISTURE WILL INCREASE DUE TO AN EASTERLY FETCH BEHIND THE
FRONT...AIDED BY THE CYCLONIC CIRCULATION AROUND THE LOW TO OUR
SOUTH. HAVE THUS ADDED IN SOME PATCHY FOG FOR CENTRAL AND EASTERN
AREAS LATE TONIGHT AND FRIDAY MORNING.

FRIDAY LOOKS TO BE THE LAST DAY FOR SOME ISOLATED THUNDERSTORM
POTENTIAL. WITH LOW-LEVEL MOISTURE WRAPPING INTO THE AREA FROM THE
EAST AROUND THE AFOREMENTIONED SURFACE LOW TO OUR SOUTH...THE NAM AND
GFS BOTH SHOW MLCAPES OF 1500-2000 J/KG OVER MOST OF THE AREA WITH
MINIMAL CAPPING LEFT DURING THE AFTERNOON. ANOTHER WEAK MID-LEVEL
SHORTWAVE IS FORECAST TO SLIDE ACROSS AS WELL. THUS HAVE EXPANDED
SLIGHT CHANCE POPS TO COVER MOST OF THE AREA FRIDAY
AFTERNOON...LINGERING INTO FRIDAY EVENING ACROSS THE SOUTHERN HALF OR
SO OF THE CWA. ONCE AGAIN...STORMS THAT DEVELOP COULD BE STRONG TO
SEVERE OWING TO AVAILABLE INSTABILITY AND DEEP-LAYER SHEAR OF 20-30
KTS. HOWEVER...EXPECT CONVECTION TO BE ISOLATED DUE TO WEAK FORCING.
TEMPERATURES WILL BE SLIGHTLY COOLER ON FRIDAY IN THE POST-FRONTAL
WEAK UPSLOPE FLOW.

TEMPERATURES WILL QUICKLY REBOUND ON SATURDAY AS SHORTWAVE RIDGING
DEVELOPS ALOFT...AND THE LEE SURFACE TROUGH REDEVELOPS...BRINGING A
RETURN OF SOUTH/SOUTHWEST WINDS. NO PRECIPITATION EXPECTED AS THE
DRYLINE MIXES INTO WESTERN OK.

ATTENTION THEN TURNS TO THE NEXT UPPER TROUGH TO AFFECT THE AREA
SUNDAY AND MONDAY. THE MAIN CHANGE FROM YESTERDAY IS THAT MODELS HAVE
SLOWED DOWN THE PROGRESSION OF THIS SYSTEM...WITH THE STRONGER WINDS
ALOFT NOW NOT MOVING IN UNTIL SUNDAY NIGHT AND MONDAY. THE LOW-LEVEL
PRESSURE GRADIENT WILL STILL TIGHTEN UP ON SUNDAY AS A SURFACE LOW
DEVELOPS OVER THE CENTRAL HIGH PLAINS AHEAD OF THE APPROACHING
TROUGH...LEADING TO WINDY SOUTHWEST WINDS. HOWEVER...WINDS NO LONGER
LOOKING AS STRONG AS EARLIER EXPECTED DUE TO THE SLOWER ARRIVAL OF
THE UPPER SYSTEM. NOW THINKING WINDS MORE ON THE ORDER OF 20-30 MPH
WITH GUSTS TO AROUND 45 MPH. WILL BE ANOTHER VERY WARM DAY SUNDAY AS
H85 TEMPS SOAR TO +26-27C. MODELS CONTINUE TO STRUGGLE SOMEWHAT WITH
THE EVOLUTION OF THIS TROUGH. THE ECMWF IS AN OUTLIER KEEPING THE
TROUGH OPEN...MUCH WEAKER...AND MUCH MORE PROGRESSIVE. THE GFS AND
CMC GEM CLOSE OFF A LOW IN THE BASE OF THE TROUGH OVER THE SOUTHERN
ROCKIES/SOUTHERN HIGH PLAINS. THE NAM IS MORE IN LINE WITH THESE
MODELS AT LEAST OUT TO 84 HOURS. HAVE THUS GONE MORE WITH THIS CLOSED
LOW SOLUTION GIVEN MORE SUPPORT FROM MAJORITY OF MODELS AND HPC
PREFERENCE. COULD SEE A FEW SHOWERS MONDAY AFTERNOON/EVENING AS THE
UPPER LOW WORKS ACROSS. HOWEVER...THE BIGGER IMPACT LOOKS TO BE MUCH
COOLER TEMPERATURES AND STRONG NORTH WINDS ON MONDAY BEHIND A STRONG
COLD FRONT SCHEDULED TO PUSH THROUGH SUNDAY NIGHT OR MONDAY MORNING.
COULD CERTAINLY BE LOOKING AT ADVISORY LEVEL WINDS MONDAY ON THE
BACKSIDE OF THE SYSTEM.

THINGS TURN QUIETER TUESDAY THROUGH THURSDAY. EXPECT DRY CONDITIONS
AND MODERATING TEMPERATURES THROUGH THIS PERIOD AS A ZONAL FLOW/WEAK
RIDGING ALOFT TAKES HOLD BEHIND THE DEPARTING UPPER LOW.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON
FRIDAY. TEMPERATURES WILL BE SLIGHTLY COOLER AND DEWPOINTS HIGHER AS
SOME MOISTURE WRAPS BACK INTO THE PANHANDLES FROM THE EAST. THIS WILL
KEEP RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT AND WINDS WILL REMAIN
LESS THAN 15 MPH. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS
THE WESTERN AND CENTRAL PANHANDLES ON SATURDAY. SOUTH TO SOUTHWEST
WINDS WILL INCREASE TO 15 TO 20 MPH AS A LEE SURFACE TROUGH
DEVELOPS...AND RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT AS
TEMPERATURES CLIMB BACK INTO THE MID TO UPPER 80S. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE PANHANDLES ON
SUNDAY AS SOUTHWEST WINDS INCREASE TO 20-30 MPH WITH GUSTS AROUND 45
MPH AND RELATIVE HUMIDITIES FALL TO 5 TO 15 PERCENT. STRONG NORTH
WINDS ARE LIKELY ON MONDAY BEHIND A STRONG COLD FRONT. ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AS RELATIVE
HUMIDITIES FALL TO 15 TO 20 PERCENT. ELEVATED FIRE WEATHER CONDITIONS
MAY ALSO DEVELOP BEYOND MONDAY NEXT WEEK...BUT UNCERTAINTY CURRENTLY
EXISTS WITH THE EVOLUTION OF AN UPPER LEVEL TROUGH AND RESULTANT
IMPACTS ON THE AREA.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                47  78  49  88  50 /  10  20  20   0   0
BEAVER OK                  52  80  51  87  53 /  10  10  10   0   0
BOISE CITY OK              44  77  47  87  48 /   5  20  10   0   0
BORGER TX                  54  80  56  86  56 /  10  20  20   0   0
BOYS RANCH TX              47  81  47  90  50 /  10  20  20   0   0
CANYON TX                  45  79  46  89  47 /  10  20  20   0   0
CLARENDON TX               53  79  51  88  53 /  10  20  20   0   0
DALHART TX                 44  77  43  88  44 /   5  20  10   0   0
GUYMON OK                  48  78  48  89  47 /   5  10  10   0   0
HEREFORD TX                45  79  47  88  47 /  10  20  20   0   0
LIPSCOMB TX                51  78  48  87  52 /  20  20  10   0   0
PAMPA TX                   50  77  54  84  53 /  10  20  20   0   0
SHAMROCK TX                52  78  51  87  52 /  20  20  20   0   0
WELLINGTON TX              53  81  51  89  53 /  20  20  20   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Mar 29, 2:51 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
351 PM CDT THU MAR 29 2012

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
351 PM CDT THU MAR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES THROUGH THIS EVENING. ANY STORMS THAT DEVELOP MAY BECOME
STRONG TO SEVERE...WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO
60 MPH THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS OVER MOST OF THE PANHANDLES
FRIDAY AFTERNOON AND EVENING. IF STORMS DEVELOP...A FEW COULD BE
STRONG TO MARGINALLY SEVERE WITH HAIL UP TO QUARTER SIZE AND WIND
GUSTS UP TO 60 MPH.

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE WESTERN AND
CENTRAL PANHANDLES ON SATURDAY DUE TO BREEZY SOUTHWEST WINDS AND LOW
RELATIVE HUMIDITY LEVELS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES ON SUNDAY DUE TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH
GUSTS TO AROUND 45 MPH AND MINIMUM RELATIVE HUMIDITY VALUES OF 5 TO
15 PERCENT. STRONG NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS OVER
50 MPH...ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 20
PERCENT...WILL LEAD TO ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS ON MONDAY.

A WIND ADVISORY MAY BE NEEDED ON MONDAY DUE TO THE STRONG NORTH
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE EASTERN PANHANDLES THROUGH
THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS SATURDAY THROUGH MONDAY.

KB

In the hours before

Special weather statement, Mar 29, 6:47 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT THU MAR 29 2012

TXZ005-300130-
LIPSCOMB TX-
747 PM CDT THU MAR 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR LIPSCOMB COUNTY.

AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 8 MILES NORTH OF HIGGINS...OR ABOUT
13 MILES EAST OF LIPSCOMB...MOVING NORTHEAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC

The radar

The Dodge City radar (KDDC), 175 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lipscomb

When
March 29, 7:27 PM CST to 7:28 PM CST
Where
Lipscomb County, 4.87 mi N of Higgins
Measured
1.75 in hail
Reported by
Public
Coordinates
36.190, -100.030

Hail, Lipscomb

When
March 29, 7:30 PM CST to 7:31 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
1.75 in hail
Property damage
$100
Reported by
Public
Coordinates
36.120, -100.030

The public reported that the hail was covering the ground and that a neighbor had a broken window due to the hail. There were no injuries reported.

Hail, Lipscomb

When
March 29, 7:35 PM CST to 7:36 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.120, -100.030

Hail, Lipscomb

When
March 29, 7:55 PM CST to 7:56 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.120, -100.030

Hail, Lipscomb

When
March 29, 8:00 PM CST to 8:01 PM CST
Where
Lipscomb County, 0.56 mi W of Higgins
Measured
2 in hail
Reported by
Public
Coordinates
36.120, -100.030

Hail, Lipscomb

When
March 29, 8:19 PM CST to 8:20 PM CST
Where
Lipscomb County, 8.02 mi ENE of Lipscomb
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -100.140

The trained spotter reported that the hail was up to one inch deep and covering the ground.

Hail, Hemphill

When
March 29, 8:53 PM CST to 8:54 PM CST
Where
Hemphill County, 1.81 mi WNW of Glazier
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.010, -100.260

Hail, Hemphill

When
March 29, 9:20 PM CST to 9:21 PM CST
Where
Hemphill County, 3.98 mi E of Canadian
Measured
0.88 in hail
Reported by
Public
Coordinates
35.910, -100.310

Hail, Hemphill

When
March 29, 9:31 PM CST to 9:32 PM CST
Where
Hemphill County, 6.47 mi SSE of Glazier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.920, -100.170

Hail, Hemphill

When
March 29, 9:40 PM CST to 9:41 PM CST
Where
Hemphill County, 8.31 mi SSE of Glazier
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.890, -100.170

Hail, Hemphill

When
March 29, 9:50 PM CST to 9:51 PM CST
Where
Hemphill County, 6.47 mi SSE of Glazier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.920, -100.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372169, 372168, 372167, 372166, 372165, 372164, 372163, 372162, 372161, 372160, 372159.